MAUDE Adverse Event Report: ICU MEDICAL, INC. TD TORQUE-LINE CATHETER, 7F, 4 LUMEN, 110 CM, HEPARIN COATED, LF; CATHETER, OXIMETER, FIBER-OPTIC

ICU MEDICAL, INC. TD TORQUE-LINE CATHETER, 7F, 4 LUMEN, 110 CM, HEPARIN COATED, LF; CATHETER, OXIMETER, FIBER-OPTIC
Catalog Number 412390406
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received.Investigation is not complete.Concomitant medical product: st.Jude 8 fr.Catheter and st.Jude medical repositioning sleeve.
 
Event or Problem Description
The event involved a torque-line catheter, 7f, 4 lumen, 110 cm, heparin coated, that during cardiac catheterization the balloon ruptured.The customer reported they routinely perform a ¿balloon up¿ test shortly after it¿s taken out of the package by the fellow who pre-inflates the balloon.There was patient involvement but no serious injury/harm, no adverse event, no medical intervention required, and no delay in critical therapy.No additional information has been received.
 
Additional Manufacturer Narrative
H10: one (1) used 412390406 td torque-line catheter, 7f, 4 lumen, 110 cm, heparin coated, lf lot# 85-294-sj was received for evaluation.The reported complaint of a ruptured balloon was confirmed.As received, the latex free balloon of the td catheter was torn radially around the balloon with the top half flipped inside-out.The balloon also appears to have failed while inflated with the latex free balloon material being stretched out.The cause of the ruptured balloon cannot be determined at this time.Contamination shield were returned from the facility, which were determined to be compatible with the 7 french td catheter.Three sister samples of the same lot number were provided for investigation.Each latex free balloon was visually inspected and cycle tested.All three meet product specifications.Unused st.Jude medical (sjm) fast cath introducers and sjm repositioning sleeves with cath-locks were returned for evaluation.These devices were examined and it was observed that one of repositioning sleeves was packaged with the cath-lock inlet tightened down to decreased the inner diameter to 0.067", far below the outer diameter of the latex free balloon.Testing was completed on three new td torque-line catheters by inserting them through both a sjm repositioning sleeve with the inlet cath-lock tightened down to 0.067" and a fast-cath introducer as well as three other catheters inserted into sjm repositioning sleeve with the inlet cath-lock fully opened greater than 0.104" as well as a fast-cath introducer.Physical damage was observed on all three balloon inserted into the repositioning sleeve where the cath-lock was tightened to 0.067" with the inflation cycle count decreasing on the sample when compared to a control sample.One other balloon was observed to have physical damage when inserted into a fast-cath introducer.The probable cause of the balloon ruptures are due to inserting them through a mating device such as a repositioning sleeve or introducer with a smaller inner diameter than the balloon's outer diameter.This caused undue stress on a portion of the balloon as the balloon is stretched back and folds over.A device history review and relevant commodities were reviewed and no non-conformances were found that would have contributed to the reported complaint.

Brand Name
TD TORQUE-LINE CATHETER, 7F, 4 LUMEN, 110 CM, HEPARIN COATED, LF
Common Device Name
CATHETER, OXIMETER, FIBER-OPTIC
Manufacturer (Section D)
ICU MEDICAL, INC.
4455 s. atherton drive
salt lake city UT 84123
MDR Report Key8345133
Report Number1713468-2019-00006
Device Sequence Number2034766
Product Code DQE
UDI-Device Identifier00840619043773
UDI-Public(01)00840619043773(17)190301(10)85-294-SJ
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K091268
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2019
Device Catalogue Number412390406
Device Lot Number85-294-SJ
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer01/30/2019
Initial Date Received by Manufacturer 01/25/2019
Supplement Date Received by Manufacturer03/14/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date04/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1